MANY H1 histaminergic blocking agents have central and peripheral anticholinergic activity that, in sufficient dose, may produce syndromes that mimic atropine toxicity.1 Most frequently the cardiological manifestations of antihistamine toxicity derive from their quinidinelike effect on the conduction system. This property, shared by anticholinergic agents, may induce a toxic reaction of the heart in the form of conduction disturbance or dysrhythmia2 but rarely produces clinically significant myocardial pump failure.
In the case of a patient with severe myocardial depression secondary to antihistamine overdose, cardiogenic shock was refractory to vasopressor support, and attempted extracorporeal maintenance of the circulation with "partial cardiopulmonary bypass" proved inadequate to sustain life.3 Herein we report the case of a patient whose antihistamine overdose resulted in cardiogenic shock refractory to pharmacologic intervention but in whom intra-aortic balloon counterpulsation allowed stabilization of her tenuous hemodynamic status. The patient received mechanical support with an intra-aortic balloon
Freedberg RS, Friedman GR, Palu RN, Feit F. Cardiogenic Shock due to Antihistamine Overdose: Reversal With Intra-aortic Balloon Counterpulsation. JAMA. 1987;257(5):660–661. doi:10.1001/jama.1987.03390050086024
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: